Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 70, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 22, 2020, 4:40 PM CDT for Knox County, Illinois. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2020, 4:40 PM CDT (21:40 UTC)
- Expired
- Jun 22, 2020, 5:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Knox County, IL
The radar
The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 4:45 PM CDT | TSTM WND DMG | Galesburg, IL | TREES BLOWN DOWN |
| Jun 22, 4:50 PM CDT | TSTM WND DMG | East Galesburg, IL | TREES BLOWN DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 640 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261
WUUS53 KILX 222140
SVRILX
ILC095-222230-
/O.NEW.KILX.SV.W.0070.200622T2140Z-200622T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
440 PM CDT Mon Jun 22 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Central Knox County in west central Illinois...
* Until 530 PM CDT.
* At 440 PM CDT, a severe thunderstorm was located over Galesburg,
moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Galesburg, Knoxville, Wataga, Oneida, Williamsfield, Altona,
Victoria, East Galesburg, Henderson, Snake Den Hollow, Dahinda and
Galesburg Airport.
This includes Interstate 74 between mile markers 40 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 9005 4105 8999 4092 8999 4082 9044
4083 9045 4085 9044 4103 9044 4115 9015
TIME...MOT...LOC 2140Z 246DEG 19KT 4093 9041
HAIL...1.00IN
WIND...60MPH
$$
252 follow-up statements
275
WWUS53 KILX 222201
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
501 PM CDT Mon Jun 22 2020
ILC095-222230-
/O.CON.KILX.SV.W.0070.000000T0000Z-200622T2230Z/
Knox-
501 PM CDT Mon Jun 22 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR CENTRAL KNOX COUNTY...
At 501 PM CDT, a severe thunderstorm was located near Knoxville, or 8
miles east of Galesburg, moving east at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Galesburg, Knoxville, Wataga, Oneida, Williamsfield, Altona,
Victoria, East Galesburg, Henderson, Snake Den Hollow and Dahinda.
This includes Interstate 74 between mile markers 42 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 9005 4105 8999 4092 8999 4084 9036
4103 9038
TIME...MOT...LOC 2201Z 255DEG 23KT 4096 9021
HAIL...0.75IN
WIND...60MPH
$$
25837
WWUS53 KILX 222221
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
521 PM CDT Mon Jun 22 2020
ILC095-222231-
/O.EXP.KILX.SV.W.0070.000000T0000Z-200622T2230Z/
Knox-
521 PM CDT Mon Jun 22 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KNOX COUNTY WILL
EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 4115 9005 4105 8999 4092 8999 4084 9036
4103 9038
TIME...MOT...LOC 2221Z 246DEG 19KT 4100 9009
$$
25What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:11 PM CDT, 29 minutes earlier.
Area forecast discussion, Jun 22, 4:11 PM CDT, 29 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 411 PM CDT Mon Jun 22 2020 .SYNOPSIS... Issued at 411 PM CDT Mon Jun 22 2020 A cold front moving through central Illinois this evening will produce scattered showers and thunderstorms, some possibly severe. The front will reach western Indiana by daybreak, bringing an end to the showers and thunderstorms. A weak front moving into northern Illinois on Wednesday could bring an isolated shower as far south as the I-74 corridor. Otherwise, drier weather will be in store for our region Tuesday through Thursday. && .SHORT TERM...(This evening through Tuesday) ISSUED AT 411 PM CDT Mon Jun 22 2020 There is no shortage of surface boundaries for convection to continue developing on this evening into early tonight. A diurnal heating boundary was located nearly parallel to the Illinois River Valley, an old outflow boundary was in central Illinois from roughly Taylorville to just east of Bloomington, and a cold front extended from extreme eastern IA into central MO. With plenty of instability/CAPEs around 3000 J/kg and marginal wind shear around 25-30 knots, the main threat will continue to be wind gusts/wet downbursts from precipitation loading. Plenty of low level moisture advection, precipitable water values around 1.8" and slower moving storms could also produce very heavy rain and localized flash flooding early this evening. As the cold front moves into western IN by daybreak with the upper level shortwave trough just behind it, the rain will shift out of the area. However, with the trough axis lingering across east central IL will maintain a slight chance for showers Tuesday afternoon. && .LONG TERM...(Tuesday night through Monday) ISSUED AT 411 PM CDT Mon Jun 22 2020 The models are in fairly good agreement that a weak shortwave trough rotating around a closed upper low centered near Lake Huron on Wednesday could bring some spotty showers to parts of central Illinois particularly north of a Galesburg-Lincoln-Paris line during the afternoon. As the upper low pulls out to James Bay/western Quebec late Thursday, warm advection and broad upper ridging will increase toward the Midwest. The medium range models show that a series of shortwave troughs will move across the Mid MS Valley from Thursday night through the weekend. No synoptic surface boundaries are expected to be across our area this weekend, but with plenty of warm and moist air available, would expect at least scattered convection in the warm sector covering the whole Midwest. Temperatures during this period will generally be around 90 degrees for highs with 850 mb temps hovering around 17-19 degrees Celsius. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1254 PM CDT Mon Jun 22 2020 A couple of boundaries will be the focus for convective development in central and eastern IL this afternoon through the evening. A weak outflow boundary from early morning t-storms extended from just east of Taylorville toward KCMI-KIKK. Isolated showers and t-storms have already developed along this boundary, and will continue to do so as the atmosphere continues to become more unstable early this afternoon. In addition, low pressure in southeast IA was along a front that extended from eastern Iowa through central MO. This front will advance toward central IL early this evening, and into eastern IL by late evening. This will be the main focusing mechanism for t-storms and periodic MVFR conditions, mainly due to lower visibility in moderate/heavy showers. Transitioned all of the t-storms out of central IL between 02-04z, and in eastern IL by 06z. Should see some lingering showers behind the front, along with MVFR ceilings after 06z. Increasing subsidence behind the front and increasing northwest winds after daybreak should break up the ceilings and return conditions to VFR levels. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Miller SHORT TERM...Miller LONG TERM...Miller AVIATION...Miller
Hazardous weather outlook, Jun 22, 4:33 PM CDT, 7 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 433 PM CDT Mon Jun 22 2020 ILZ029>031-036>038-041>057-061-232145- Cass-Champaign-Christian-Coles-De Witt-Douglas-Edgar-Fulton-Logan- Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt- Sangamon-Scott-Shelby-Tazewell-Vermilion-Woodford- 433 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will affect the area this evening into early tonight. Some of the storms could be strong to severe, with isolated damaging winds and hail. Very heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Periodic thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ027-028-040-232145- Knox-Schuyler-Stark- 433 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of northwest Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will affect the area early this evening. Some of the storms could be severe, with damaging winds and hail the main threats. Very heavy rainfall can also be expected in spots with the strongest storms. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Periodic thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed early this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. ILZ062-063-066>068-071>073-232145- Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland- 433 PM CDT Mon Jun 22 2020 This Hazardous Weather Outlook is for portions of east central Illinois and southeast Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms will affect the area this evening into tonight. Some of the storms could be strong to severe this evening, with strong winds and hail the main threats. Very heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Periodic thunderstorms are possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please relay any information about observed severe weather to the National Weather Service while following all local, state and CDC guidelines. Miller
In the hours before
Local storm report, Jun 22, 3:30 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND GST 1 SE AUBURN 39.57N 89.73W
06/22/2020 E60.00 MPH SANGAMON IL TRAINED SPOTTER
0324 PM TSTM WND DMG AUBURN 39.58N 89.75W
06/22/2020 SANGAMON IL EMERGENCY MNGR
TREE FELL ON HOUSE AND DAMAGED POWER LINES.
&&
AJELocal storm report, Jun 22, 3:57 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
357 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG DIVERNON 39.57N 89.65W
06/22/2020 SANGAMON IL AMATEUR RADIO
SEMI-TRAILER TRUCK BLOWN ONTO SIDE ON NORTHBOUND I-55.
0335 PM TSTM WND DMG 2 S CHATHAM 39.64N 89.70W
06/22/2020 SANGAMON IL TRAINED SPOTTER
LARGE TREE LIMBS BLOWN DOWN ONTO ROAD.
0348 PM TSTM WND GST TOVEY 39.59N 89.46W
06/22/2020 M53.00 MPH CHRISTIAN IL TRAINED SPOTTER
&&
AJELocal storm report, Jun 22, 4:23 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
423 PM CDT MON JUN 22 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM TSTM WND DMG GLENARM 39.62N 89.67W
06/22/2020 SANGAMON IL EMERGENCY MNGR
THREE POWER POLES SNAPPED
&&
AJEThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 8:43 PM CDT | Special Weather Statement | ILX | Champaign | 32 min |
| Jun 22, 6:00 AM CDT | Special Weather Statement | ILX | Knox | 60 min |
| Jun 22, 2:41 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Sangamon | 49 min |
| Jun 22, 3:27 PM CDT | Severe Thunderstorm Warning | ILX | Sangamon | 50 min |
| Jun 22, 3:39 PM CDT | Severe Thunderstorm Warning | ILX | Christian, Sangamon | 51 min |
| Jun 22, 4:34 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 41 min |
| Jun 22, 5:08 PM CDT | Special Weather Statement | ILX | Fulton | 52 min |
| Jun 22, 5:23 PM CDT | Flash Flood Warning | ILX | Christian, Macon | 5 hr |
| Jun 22, 6:15 PM CDT | Flash Flood Warning | ILX | Champaign, Piatt | 3 hr |
| Jun 22, 6:26 PM CDT | Flash Flood Warning | ILX | Marshall, Peoria, Woodford | 3 hr |
| Jun 22, 6:37 PM CDT | Special Weather Statement | ILX | Coles, Douglas | 23 min |
| Jun 22, 6:50 PM CDT | Flash Flood Warning | ILX | Coles, Moultrie, Shelby | 3 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.